Yonago Acta medica 2004;47:1728
Acetaminophen-Induced Hepatotoxicity: Still an Important Issue
Isao Sumioka*, Tatsuya Matsura and Kazuo Yamada
*Healthcare Research Institute, Wakunaga Pharmaceutical Co., Ltd., Akitakata 739-1195 and Division of Medical Biochemistry, Department of Pathophysiological and Therapeutic Science, School of Medicine, Tottori University Faculty of Medicine, Yonago 683-8503 Japan
Acetaminophen (APAP), the most commonly sold over-the-counter antipyretic analgesic, is generally considered harmless at therapeutic doses. However, APAP overdose causes severe and sometimes fatal hepatic damage in humans and experimental animals. In the United States and Europe, the incidence of liver injury due to APAP overdose, either with suicidal intent or by accident, is increasing. Recently, even in Japan, APAP has become more commonly used alone, especially in children with a view to prevention of Reye's syndrome. Thus, understanding the hepatotoxicity induced by APAP overdose is very important. To date, the mechanisms underlying APAP toxicity are considered to be associated with i) covalent binding to cellular macromolecules of a reactive intermediate metabolite of APAP produced by cytochrome P450 (CYP), N-acetyl-p-benzoquinoneimine, and ii) oxidative stress. APAP-induced hepatotoxicity is modified by associated risk factors such as alcohol abuse, fasting and concomitant drugs. Even therapeutic doses of APAP sometimes induce hepatic damage in the presence of these risk factors. N-Acetylcysteine (NAC), one of the cysteine prodrugs, is the most widely used for treating APAP-induced liver injury. In addition to NAC, CYP2E1 inhibitors and antioxidants may also serve as mechanism-based antidotes for APAP overdose. Moreover, inducers of heat shock protein (HSP) (in particular HSP25 and HSP70i) without any side effects might be new-type antidotes.
Key words: acetaminophen; N-acetyl-p-benzoquinoneimine; cytochrome P450 2E1; hepatotoxicity; oxidative stress